Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Paducah, KY

June 1, 2018Edwards County, Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 1, 2018, 4:52 PM CDT for Edwards County, Wabash County, Illinois. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 4:52 PM CDT (21:52 UTC)
Expired
Jun 1, 2018, 5:15 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, IL, Wabash County, IL

The radar

The Evansville,IN radar (KVWX), 24 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:04 PM CDTTSTM WND DMGBrowns, ILPOWER POLE DOWN.
Jun 1, 5:07 PM CDTHAIL 0.75Browns, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS53 KPAH 012152
SVRPAH
ILC047-185-012215-
/O.NEW.KPAH.SV.W.0113.180601T2152Z-180601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
452 PM CDT FRI JUN 1 2018

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wabash County in southeastern Illinois...
  Central Edwards County in southeastern Illinois...

* Until 515 PM CDT.

* At 452 PM CDT, a severe thunderstorm was located just north and 
  east of Albion, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albion, Bellmont, Bone Gap and Browns. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 8788 3831 8809 3846 8806 3847 8790
TIME...MOT...LOC 2152Z 359DEG 13KT 3843 8799 

HAIL...1.00IN
WIND...60MPH
 
$$

08
1 follow-up statement
943 
WWUS53 KPAH 012205
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
505 PM CDT FRI JUN 1 2018

ILC047-185-012215-
/O.CON.KPAH.SV.W.0113.000000T0000Z-180601T2215Z/
Wabash IL-Edwards IL-
505 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN WABASH AND SOUTHEASTERN EDWARDS COUNTIES...

At 505 PM CDT, a severe thunderstorm was located near Browns, moving 
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albion, Bellmont and Browns. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 8788 3831 8809 3841 8806 3843 8792
TIME...MOT...LOC 2205Z 359DEG 13KT 3838 8799 

HAIL...1.00IN
WIND...60MPH
 
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:10 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 1, 4:10 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
410 PM CDT Fri Jun 1 2018

.MESOSCALE DISCUSSION...
Issued at 410 PM CDT Fri Jun 1 2018

Made an adjustment to add a mention small hail and gusty winds
for the forecast isolated thunderstorms near the I-64 corridor
over southeast Illinois and southwest Indiana for the rest of this
afternoon. There is sufficient CAPE, instability (sharpening lapse
rates), and moisture convergence to support isolated strong
thunderstorm development for the next few hours.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 355 PM CDT Fri Jun 1 2018

More significant weather will be in the short time period for the
WFO PAH forecast area.

Beginning with late this afternoon, northern sections of the WFO
PAH forecast area (mainly the I-64 corridor in southern Illinois)
have been in a transition zone with respect to instability. There
has been a general cap over surface based instability (between
2500-2900 j2/kg2) with divergent flow, limiting any meaningful
theta-e convergence. However, since 19z the general low level flow
has shifted from south to north across southern Illinois, with
converging flow near KMVN (Mount Vernon, IL). With the approach of
a south-southwest to north-northeast oriented (positive tilt)
shortwave southward through Indiana/Illinois, anticipate that low
to mid- level lapse rates will sharpen and allow for
thunderstorms to develop south- southwestward into the I-64
corridor in southern Illinois, then gradually drift/propagate
southeast into southwest Indiana.

During the late afternoon, these storms may develop updrafts
strong enough to produce some strong wind gusts. At this time,
only have a mention of gusts to 40 mph in the hazardous weather
outlook, but may need to amend, should updraft/downdraft shear
increase enough to tap into stronger winds aloft, aiding downward
momentum. Hail potential may be limited with these storms as they
move into lesser favorable air.

A secondary area of concern has been a roughly west to east
convergence zone and instability gradient running along Crawleys
ridge/Shawnee Hills in southern Illinois and West Kentucky, arcing
up to Owensboro KY, where a weak surface theta-e convergence zone
has been setting up the past 2-3 hours. In addition, gravity waves
and cold pool from convection in Tennessee have moved northward
into west Kentucky. This feature will also serve to generate
isolated convection (which should die off with peak heating) late
this afternoon from the Crawley's ridge area northeast to
Owensboro KY. Convergence overall will be more limited to create
pools of moisture convergence and instability.

The bigger question will be the timing and extent of the next
system on Saturday/Saturday night, which is currently
intensifying over North Dakota. The high resolution RAP guidance shows
significant ridging in place between this system and east seaboard
low/trough through early Saturday morning. The ridge does not
start to dampen until late afternoon (21z Saturday per RAP/CMC
guidance) keeping the warm sector boundary recurved further west
into southeast Missouri by late afternoon. The bodily transition
of the warm sector and attendant cold front will not likely shift
further east into the WFO PAH forecast area until the low level
jet kicks in toward sunset in response to a very narrow
(mesoscale) SSW-NNE orient shortwave extending across southeast
Missouri.

Anticipate the greatest severe threat will likely be in the
evening and early overnight (mainly between 7pm-2am) associated
with the passage of the front/upper trough. After 2am CDT, the
upper forcing and instability becomes more disrupted and severe
potential may become more scattered with time.

Given the upright and concentrated nature of this front, damaging
wind potential may peak out in the middle of Saturday evening
before diminishing toward midnight. Given the depth of convective
updrafts, hail will also be a consideration.

.LONG TERM...(Monday through Friday)
Issued at 355 PM CDT Fri Jun 1 2018

Following the passage of the trough and upper low to the east
Saturday night, broad scale synoptic scale ridging will dominate
the region from Sunday through early Wednesday. This will maintain
dry and gradually warmer weather across the region through this
time period.

Some of the medium range guidance takes a series of weak ripples
of small scale shortwaves embedded in the eastern Pacific U.S.
trough and gradually translate them over the ridge toward the WFO
PAH forecast area. This disturbed flow suggests a small chances
for rain may be possible from Wednesday night through Friday. At
this time, forecast confidence is somewhat low on timing and
location. For now, these chances for rain are within collaboration
limits with surrounding NWS office CWA's.

&&

.AVIATION...
Issued at 1234 PM CDT Fri Jun 1 2018

Mainly VFR and benign conditions will be in place for the 18z
Friday WFO PAH TAF issuance. There will be some MVFR fog and fog-
related LIFR cloud decks/ceilings between 10z-14z Saturday. The
next issuance will introduce the trend toward convective activity
late Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

MESOSCALE...Smith
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Jun 1, 3:00 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
300 pM CDT Fri Jun 1 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
300 pM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A small chance thunderstorms is forecast along the Interstate 64
corridor late this afternoon and this evening. Very localized heavy
rainfall and lightning will be the primary concerns.  However, a few
storms may produce isolated wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A good chance of thunderstorms is forecast mainly late Saturday
afternoon and Saturday night. A few severe storms with large hail
and damaging winds will be possible. Locally heavy rainfall and
lightning will accompany any thunderstorms.

A chance of thunderstorms is forecast for most of the region late
Wednesday night into Thursday. A few strong storms cannot be ruled
out, but locally heavy rainfall and lightning will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary late Saturday and Saturday
evening.

DRS/Smith

In the hours before

Special weather statement, Jun 1, 3:33 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT Fri Jun 1 2018

ILZ076>078-INZ081-082-012200-
WAYNE IL-EDWARDS-WABASH-GIBSON-PIKE-
INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL,
FORT BRANCH, AND PETERSBURG
333 PM CDT Fri Jun 1 2018

...Special Weather Statement...

At 330 PM, strong thunderstorms were observed approaching Highway
50 in southeast Illinois. The storms will continue south around 15
mph, and move toward the Interstate 64 corridor through 430 PM.
Across portions of Wayne, Edwards and Wabash counties, gusty winds
to 40 mph and small hail will be possible with stronger storms.
Isolated storms may work into Gibson and Pike counties as well.
Special weather statement, Jun 1, 4:46 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
446 PM CDT FRI JUN 1 2018

ILZ077-078-INZ081-082-012245-
Edwards IL-Wabash IL-Gibson IN-Pike IN-
446 PM CDT FRI JUN 1 2018

...SPECIAL WEATHER STATEMENT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albion to 7 miles west of Petersburg.
Movement was southeast at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Albion, Princeton In Gibson County, Grayville, Haubstadt, Owensville,
Winslow, Patoka, Francisco, Somerville, Bellmont, Hazleton, Bone Gap,
Keensburg, Spurgeon and Browns.

LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
      3820 8746 3817 8747 3817 8769 3820 8769
      3820 8780 3823 8780 3826 8815 3848 8815
      3852 8765 3851 8765 3847 8775 3842 8774
      3842 8771 3854 8743 3851 8729 3855 8720
TIME...MOT...LOC 2146Z 318DEG 17KT 3843 8811 3848 8741

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:12 PM CDTSpecial Weather StatementPAHWhite33 min
May 31, 7:17 PM CDTSevere Thunderstorm WarningPAHJohnson, Saline, Williamson12 min
May 31, 7:44 PM CDTSpecial Weather StatementPAHGallatin31 min
May 31, 7:44 PM CDTTornado WarningPAHUnion31 min
May 31, 7:53 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White37 min
May 31, 8:20 PM CDTSevere Thunderstorm WarningPAHWhite25 min
May 31, 8:31 PM CDTSevere Thunderstorm WarningPAHPerry29 min
May 31, 8:46 PM CDTAreal Flood AdvisoryPAHPerry119 min
May 31, 9:24 PM CDTAreal Flood AdvisoryPAHHamilton111 min
May 31, 9:36 PM CDTSevere Thunderstorm WarningPAHAlexander24 min
May 31, 9:41 PM CDTAreal Flood AdvisoryPAHFranklin2 hr
May 31, 9:58 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski32 min
May 31, 10:23 PM CDTAreal Flood AdvisoryPAHJefferson, Wayne112 min
May 31, 10:54 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash6 hr
Jun 1, 4:46 PM CDTSpecial Weather StatementPAHEdwards, Wabash59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.